Have questions? Call 855.799.1035

Opioid Withdrawal: FDA Warnings Issued for Use of Imodium

Feb 02,2018 Author: Kate Mills

For individuals going through withdrawal from opioid use and addiction, large doses of the over-the-counter medicine Imodium (generic name loperamide) have become a dangerous proposition that have resulted in the creation of new warnings from the Food and Drug Administration (FDA).

A common anti-diarrheal medication, Imodium can be safely taken in doses of four tablets or eight milligrams per day. According to performed studies, the drug, when consumed in large doses, can mirror the effects of powerful opioids.

Although the diarrhea medication may seem harmless (and is harmless when consumed correctly) to most people, overdose is a looming possibility when a person does not understand the effects. Abuse of loperamide is becoming increasingly common in individuals who are withdrawing from opioid use due to the “high” that the drug can produce while experiencing the intense and painful symptoms of withdrawal.

FDA Commissioner Scott Gottlieb stated that, “[…] when higher than recommended doses are taken we’ve received reports of serious heart problems and deaths with loperamide, particularly among people who are intentionally misusing or abusing high doses.”

Gottlieb went on to say that, “At the FDA, we believe one of our key roles in addressing the opioid epidemic is to reduce new addiction.”

The government agency will suggest to manufacturers to alter Imodium’s packaging that would limit the number of pills that an individual could purchase over the counter at one time. Although the price and availability of Imodium is appealing to those going through withdrawal, its effects have created serious risks, and can even be deadly.

Reports from the Annals of Emergency Medicine revealed that two men died of Imodium overdoses last year. Both men were in the process of withdrawal from opioid use.

Categories:  Substance Abuse,